Steve Stiles February 14, 2020
Bleeding from the lower gastrointestinal (GI) tract shouldn't be seen as simply a manageable adverse effect of oral anticoagulation (OAC) for atrial fibrillation (AF). Rather, it's a red flag that the patient may be facing a much bigger threat, say researchers based on their observational study.
The absolute risk for lower-GI bleeding in a large national cohort of patients with AF who started on OAC was less than 1% over 6 months, regardless of age, and substantially less than 1% in patients 65 years and younger.
But those few with such bleeding showed a 10- to 15-fold increased 1-year risk for a diagnosis of colorectal cancer if they were older than 65, and 24 times that risk if they were 65 or younger, compared with those without lower-GI bleeding on OAC.
"Patients should be informed when initiating treatment with anticoagulants that blood in the stool should always lead to consulting their treating physician, and not be ignored as merely a benign consequence of treatment," Peter Vibe Rasmussen, MD, University of Copenhagen, Hellerup, Denmark, told theheart.org | Medscape Cardiology .
"Our study included patients with bleeding severe enough for hospital contact. However, we think our data support that all eligible patients presenting with a sign or symptom of lower GI bleeding should be offered examinations to rule out cancer," he said.
Only 61% of the youngest and less than 40% of the oldest patients with lower GI bleeds underwent endoscopy to investigate the cause, which points to "a potential underutilization of diagnostic procedures" in the cohort, said Rasmussen, who is lead author on the analysis, published February 7 in the European Heart Journal .
"I think we're learning that we cannot just let those bleeds go without further investigation," agreed Renato D. Lopes, MD, PhD, Duke Clinical Research Institute, Durham, North Carolina, speaking with theheart.org | Medscape Cardiology.
"Anticoagulants don't make people bleed. What they do is magnify small bleeds or increase the likelihood of people bleeding because of underlying disease, in this case, GI cancer."
So the current analysis, which supports and strengthens cautions from previous research, "is a wake-up call for us to not let any kind of bleed in the GI tract go without a more detailed investigation for potential cancer," said Lopes, who isn't connected with the current study.
That's especially so as the newer generation of direct oral anticoagulants (DOAC) largely replaces warfarin and other vitamin K antagonists (VKA) in patients with AF.
"DOACs are much better than warfarin across the board, but they have one pitfall," Lopes said. "It's not true for all DOACs, but in general as a class, they cause more GI bleeding than warfarin."
And that means "maybe we need to switch our mindset to be a bit more aggressive in the investigation of GI bleeds than we were in the warfarin era."
Rasmussen said the study wasn't sufficiently powered to compare DOACs and VKA for their effects on GI bleeding. The analysis is based on 125,418 patients in Danish administrative registries who initiated OAC for AF from 1996 through 2014, a time when such patients overwhelmingly received VKA. However, results were similar in a secondary analysis limited to only VKA recipients.
In the main analysis, the absolute risk for colorectal cancer in patients with vs without lower GI bleeding more than doubled from the 65-and-younger group to its peak in the 76-to-80-year age group. Meanwhile, the relative risk was highest in the youngest patients, who are likely to have fewer noncancer competing causes of GI bleeding than older groups. 1-year Absolute Risk and Relative Risk (RR) of Colorectal Cancer on OAC for AF, GI Bleeding vs No GI Bleeding, by Age Age Group, y
Also in Industry News
How to decide whether or not to start treatment for prostate cancer?
Analysis of the SARS-CoV-2 proteome via visual tools
$65m investment increases British Patient Capital’s exposure to life sciences and health technology